Chemotherapy side effects in pediatric oncology patients: drugs, age, and sex as risk factors

Med Pediatr Oncol. 1988;16(4):263-8. doi: 10.1002/mpo.2950160408.

Abstract

Nausea, vomiting, and the extent to which chemotherapy-bothered children were assessed by patient and parent ratings for 31 children (65 courses) receiving combination chemotherapy with either high-dose cyclophosphamide or doxorubicin/daunorubicin. Patients and parents both reported more severe vomiting with cyclophosphamide than with the anthracyclines. The use of antiemetics did not affect emesis for the former drug; for the anthracyclines, there was more severe emesis for courses with antiemetics than for those with none. Adolescents reported more severe nausea than children, and females reported both more nausea and bother than males. There were no significant age or sex findings for parent reports. The findings suggest that chemotherapy-related nausea and vomiting in children is a complex phenomenon not accounted for by drugs alone.

Publication types

  • Comparative Study
  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adolescent
  • Age Factors
  • Antineoplastic Agents / adverse effects*
  • Child
  • Child, Preschool
  • Cyclophosphamide / adverse effects
  • Daunorubicin / adverse effects
  • Doxorubicin / adverse effects
  • Female
  • Humans
  • Male
  • Nausea / chemically induced
  • Neoplasms / complications
  • Neoplasms / drug therapy*
  • Prospective Studies
  • Risk Factors
  • Sex Factors
  • Vomiting / chemically induced

Substances

  • Antineoplastic Agents
  • Doxorubicin
  • Cyclophosphamide
  • Daunorubicin